Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Experiencing bad insomnia and constipation. Does high estrogen dose cause constipation?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
My mom is in her 70's. SHe's been on the same patch for a long time. I think it's the second to lowest vivelle patch. She's experiencing bad insomnia suddenly and constipation. She's had every test under the sun, seen every doctor. My feeling is that she might need to lower her estrogen dose because i know too much estrogen can wire you and constipate you. What do you think? help!
Posted Wed, 11 Dec 2013 in Constipation
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer: No, estrogens do not cause constipation! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about what your mom has been experiencing. Estrogen replacement does not in any ways cause constipation. Also, may I ask why she has been using this drug for such a longtime despite the fact that it is often being recommended for short term use to relief symptoms. Because she has seen many doctors and has done tests with no abnormality discovered, I think this could represent functional colopathy. This is a condition in which a patient presents with symptoms that are not explained by any identifiable diseases or disease condition. This is manged by taking care of the symptoms so as to improve the quality of life of the patient. in the case of constipation, we recommend increase fiber intake, increased fruits, vegetables and fruits alongside increased fluids consumption. also, staying physically fit would help relief some of these symptoms. If these life style modifications should fail to ameliorate this condition, then periodic laxatives can be used to help improve her bowel movements. Insomnia can be managed with sleep aid and also a good sleep hygiene. Avoiding to sleep on the bed when not sleeping time, reducing distractions when in bed, avoid excessive daytime naps, etc. This helps to ameliorate the amount and quality of sleep. Please talk with one of her doctors to consider getting her on one of these medications if need be. I hope you find this condition helpful. I wish her he best of possible outcomes. Thank you for using our services and please do feel free to ask for clarifications if need be. Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor